Ear noise can drive a person crazy

0

DEAR DR. DONOHUE: I have tinnitus. It’s driving me crazy. My doctor says there is no cure for it. Today a friend gave me a bottle of eardrops that are supposed to bring relief. I have enclosed the ingredients in it. Does it sound suspicious to you? — W.J.

ANSWER: It sounds suspicious to me. The only eardrops I know that lessen tinnitus are drops that soften impacted earwax prior to its removal. Earwax is sometimes a cause of tinnitus. And then there is a very rare inflammatory condition that responds to cortisone eardrops. For most, however, drops don’t do a thing for tinnitus, including the kind you sent me information on. Or so it seems to me.

Tinnitus is a ringing, buzzing, hissing or roaring noise heard in one or both ears. Treatable causes of tinnitus include a tumor of the hearing nerve and Meniere’s disease. Meniere’s disease features three symptoms: tinnitus, hearing loss and dizziness. The three come in attacks. The time between attacks shortens until symptoms are present more or less constantly.

One of the major causes of tinnitus is hearing loss. People with normal hearing, if put in a soundproof room, will begin to experience tinnitus. That’s because they’re no longer exposed to background noise, which suppresses tinnitus. People who are hard of hearing never hear that background noise, and tinnitus becomes pronounced. If hearing loss causes your tinnitus, a hearing aid will greatly help you.

Advertisement

Tinnitus maskers are devices similar to a hearing aid. They transmit a constant input of nondistracting sound that quiets tinnitus. You can achieve the same effect at night by tuning a bedside radio to soothing music or dialing to a spot that produces only static. Tinnitus retraining therapy is a technique that accustoms people to their tinnitus so that it becomes an unobtrusive sound that doesn’t enter their consciousness. The training takes one or two years and is offered only in a few places. An ear, nose and throat doctor will tell you if there is a nearby facility that teaches this method of tinnitus control. I checked all your medicines. None is responsible for your tinnitus.

Contact the American Tinnitus Association on the Internet at www.ata.org. You’ll find it provides you with a wealth of information. If you don’t have a computer, a friend, a relative or the local library will help you make contact.

DEAR DR. DONOHUE: My doctor showed me my X-rays. My neck bones, he said, are reversed, and my spine bones look like an accordion. He wants to give me three treatments a week, which will amount to $3,000 in a year. He also says I have the symptoms of multiple sclerosis. I am 66.

I manage to do things, but it is painful. Will this condition grow worse without treatment, and will I end up in a wheelchair? Could I simply remain the same as now? — G.L.

ANSWER: I don’t know what the doctor means when he says your neck bones are reversed and your spine looks like an accordion. I wouldn’t consider three weekly treatments that amount to a yearly output of $3,000 without seeking a second opinion. If you want a specialist, see a rheumatologist or an orthopedic surgeon.

I suspect your have osteoarthritis of the spine, a condition that happens to many, many people with age. It hardly ever progresses to the point that a patient requires a wheelchair. You’re more likely to remain just as you are. Osteoarthritis progresses slowly for most people. Incidentally, MS usually starts at much younger ages.

DEAR DR. DONOHUE: Ten months ago I had my gallbladder removed. My problem is I must still take a Lactaid pill when I eat some foods, especially dairy. Why? — D.B.

ANSWER: Your gallbladder stores bile made in the liver. When people eat a fatty meal, their gallbladders contract to squirt bile into the digestive tract to aid in the digestion of fats. If the gallbladder has stones, that contraction causes abdominal pain. You should not have that pain now. A different problem centers on lactase, an enzyme that digests milk sugar lactose. As people grow older, many lose their lactase enzymes. Drinking or eating dairy products causes them diarrhea and abdominal pain. You still need your Lactaid pill to digest dairy products. This has nothing to do with the gallbladder.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.

Advertisement
SHARE